Hail, Val Verde
- When
- May 25, 5:19 AM CST
- Where
- Val Verde County, 0.6 mi W of Del Rio
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.370, -100.910
An upper level low moved into the central plains and a shortwave trough moved across Texas. The low level airmass remained very moist and the result was thunderstorms that produced heavy rain and isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low moved into the central plains and a shortwave trough moved across Texas. The low level airmass remained very moist and the result was thunderstorms that produced heavy rain and isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 25, 2:40 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 340 AM CDT MON MAY 25 2015 .SHORT TERM (TODAY THROUGH TUESDAY)... THE ATMOSPHERE IS GETTING READY FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR THIS MORNING AND AFTERNOON...SOME OF WHICH COULD HAVE HEAVY RAIN AND BE SEVERE. CURRENTLY ON WATER VAPOR IMAGERY AND PER 00Z UPPER AIR ANALYSIS A COMPACT BUT STRONG SHORTWAVE TROUGH CAN BE SEEN BEGINNING TO MOVE INTO WEST TEXAS. LOOKING AT WATER VAPOR SHOWS US THAT THERE ARE TWO AREAS WHERE UPPER LIFT WILL BE MAXIMIZED WITH THE FIRST BEING OVER WEST TEXAS IS CLOSER PROXIMITY TO THE LOW. THE SECOND AREA OF ENHANCED LIFT IS FARTHER SOUTH...JUST WEST OF OUR WESTERN COUNTIES. PER LATEST RADAR IMAGERY...WE ARE ALREADY SEEING CONVECTIVE DEVELOPMENT ABOUT 40 MILES WEST OF DEL RIO. MORNING HIGH-RES MODEL GUIDANCE SHOWS THESE TWO AREAS OF LIFT QUITE WELL AND KEEP AN AXIS OF THE MOST ACTIVITY FOLLOWING A WSW TO ENE TRACK FROM THE RESPECTIVE ORIGINS. THIS WOULD BRING HIGH COVERAGES OF SHOWERS AND STORMS TO NORTH OF OUR CWA FROM THE NORTHERN PIECE AND A GOOD SWATH OF SHOWERS AND STORMS ACROSS OUR CWA LATER THIS MORNING AND AFTERNOON. THE TIMING OF THIS IS A BIT FASTER THAN PREVIOUS THOUGHT WITH THE MAIN ACTIVITY TO THE I-35 CORRIDOR AROUND 18Z. FOR THE MORNING HOURS...THINK THE ACTIVITY WILL FOLLOW THE EXPECTED MOTION QUITE WELL...BUT BY THE AFTERNOON...CONVECTIVE OUTFLOW BOUNDARIES COULD LEAD TO MORE CHAOTIC DEVELOPMENT AND STORM MOTIONS...AND COVERAGE OF ACTIVITY IS EXPECTED TO INCREASE ACROSS THE EASTERN COUNTIES. WITH THIS EXPECTED SCENARIO...THE BEST COVERAGE WOULD BE ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY THROUGH THE LATE MORNING HOURS...BEFORE ENCOMPASSING MUCH OF THE AREA THIS AFTERNOON. CURRENT GOES PWAT ANALYSIS SHOWS THE ATMOSPHERE IS SLIGHTLY DRIER THAN THE LAST RAINFALL EVENT AND THIS WILL HELP KEEP RAIN TOTALS DOWN. HOWEVER...GIVEN THE EXPECTED COVERAGE OF CONVECTION...1-4 INCHES OF RAIN WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS. THESE AMOUNTS WILL NOT OCCUR FOR EVERYONE...BUT THE POTENTIAL IS THERE. IT WILL NOT TAKE A LOT OF RAINFALL TO CAUSE ADDITIONAL FLOODING SO EVERYONE NEEDS TO BE WEATHER AWARE TODAY. GIVEN THE CONVECTION ALREADY ONGOING WEST OF THE RIO GRANDE...WENT AHEAD AND INCLUDED THE REST OF THE CWA IN THE FLASH FLOOD WATCH AND MOVED UP THE START TIME TO 11Z OR 6AM. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE TODAY AND WITH PLENTY OF SHEAR...SEVERE STORMS ARE LIKELY. THE MAIN THREATS WILL BE LARGE HAIL INITIALLY...BUT DAMAGING WINDS CAN ALSO BE EXPECTED. THE KDFX VAD WIND PROFILE AND SPC MESOANALYSIS INDICATE PLENTY OF LOW-LEVEL SHEAR WITH TURNING FOR ISOLATED TORNADOES AS WELL. THE THREAT FOR TORNADOES WILL CONTINUE EAST THROUGH THE AFTERNOON HOURS. IN ADDITION TO THE FLOODING THREAT WE WILL HAVE A DECENT SEVERE THREAT AND SPC HAS PLACED MUCH OF THE CWA IN AN ENHANCED RISK WITH THE REST OF THE AREA IN SLIGHT. WITH THE ACTIVITY CURRENTLY JUST WEST OF THE RIO GRANDE...SOME SORT OF CONVECTIVE WATCH MAY BE NEEDED LATER THIS MORNING. AGAIN...BE WEATHER AWARE ON THE HOLIDAY WITH MULTIPLE WAYS TO GET WEATHER INFORMATION. STORMS ARE EXPECTED TO BE EAST OF THE CWA BY THE LATE EVENING AND WILL KEEP SMALL CHANCES OF RAIN IN THE FORECAST FOR THE OVERNIGHT PERIOD. THERE WILL BE A SMALL CHANCE OF DIURNALLY DRIVEN CONVECTION TUESDAY AFTERNOON...BUT MOST OF THE FORECAST AREA SHOULD REMAIN DRY. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... SHORTWAVE RIDGING IS EXPECTED ON WEDNESDAY...KEEPING MUCH OF THE AREA DRY. WEDNESDAY WILL BE ONE OF THE WARMEST DAYS SO FAR THIS SPRING WITH HIGHS REACHING THE UPPER 80S AND 90S FOR MUCH OF THE AREA. BY THURSDAY....THE RIDGING IS EXPECTED TO BREAK DOWN AND MOVE EAST AND WE SHOULD COOL A COUPLE OF DEGREES FOR HIGHS. AS THE HIGH SHIFTS EAST...ANOTHER UPPER TROUGH IS EXPECTED TO BE MOVING EAST ACROSS THE WESTERN CONUS. AS THIS SYSTEM NEARS THE AREA...RAIN CHANCES WILL BE ON THE INCREASE ONCE AGAIN BEGINNING THURSDAY. MODELS ARE KEEPING THIS LOW AROUND THE AREA THROUGH THE WEEKEND...SO ANOTHER WET PERIOD IS POSSIBLE ALTHOUGH IT IS TOO EARLY TO TELL HOW MUCH RAIN WILL FALL OR EXACTLY WHERE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 81 68 88 73 89 / 80 30 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 81 67 87 72 88 / 80 40 20 20 20 NEW BRAUNFELS MUNI AIRPORT 82 69 87 73 89 / 70 40 20 20 20 BURNET MUNI AIRPORT 80 66 87 71 87 / 80 30 20 20 20 DEL RIO INTL AIRPORT 90 70 91 74 90 / 40 10 - 20 20 GEORGETOWN MUNI AIRPORT 80 68 87 72 88 / 80 30 20 20 20 HONDO MUNI AIRPORT 84 70 88 73 88 / 60 20 20 20 20 SAN MARCOS MUNI AIRPORT 81 68 87 73 88 / 70 40 20 20 20 LA GRANGE - FAYETTE REGIONAL 82 71 87 74 88 / 80 60 20 20 20 SAN ANTONIO INTL AIRPORT 83 70 87 74 88 / 70 30 20 20 20 STINSON MUNI AIRPORT 82 70 88 74 89 / 70 30 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR... BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE... FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL... KERR...LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE... WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...TB3 SYNOPTIC/GRIDS...HAMPSHIRE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 434 AM CDT MON MAY 25 2015 TXZ171>173-183>194-202>209-217>225-228-260945- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 434 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM TONIGHT... STRONG TO SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE THIS MORNING THROUGH THIS AFTERNOON. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. RAINFALL TOTALS ARE EXPECTED TO RANGE FROM 1 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES POSSIBLE. DUE TO THE MULTIPLE WEATHER THREATS POSSIBLE DURING THE MEMORIAL DAY HOLIDAY...IT IS IMPERATIVE TO STAY AWARE OF THE WEATHER SITUATION. SINCE MANY WILL LIKELY BE TRAVELING AS PART OF THEIR HOLIDAY PLANS...KNOW BEFORE YOU GO...WHAT ROADS MAY BE EXPERIENCING FLOODING AND IF ANY ARE ENCOUNTERED...TURN AROUND...DONT DROWN. MAKE SURE YOU ARE ABLE TO RECEIVE WARNINGS FROM YOUR TRUSTED SOURCES VIA RADIO...TELEVISION...OR MOBILE DEVICE. ENSURE BATTERIES ARE CHARGED IN DEVICES THAT REQUIRE THEM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER UPPER LEVEL SYSTEM MAY BRING HEAVY RAINFALL TO SOUTH CENTRAL TEXAS LATE THURSDAY AND LINGER THROUGH THE WEEKEND. IT WILL BE UNLIKELY THAT THE AREA WILL BE ABLE TO IMPROVE SUBSTANTIALLY FROM THE RECENT RAINFALL SO MORE FLASH FLOODING POTENTIAL WILL EXIST AGAIN LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS AFTERNOON. TB3
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 AM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM HAIL 1 SW DEL RIO 29.37N 100.91W
05/25/2015 E1.00 INCH VAL VERDE TX NWS EMPLOYEE
UPPER AIR OBSERVER REPORTED QUARTER SIZED HAIL IN DEL
RIO
&&
EVENT NUMBER EWX1500500
TB3The Laughlin AFB radar (KDFX), 62 km away, was scanning. The volume nearest the first event began at 11:18 UTC.
10 flash flood, 7 tornado, 6 hail, 5 thunderstorm wind. Local standard time, as filed.
A NWS storm survey team concluded a tornado touched down near Goehmann Ln. on the eastern portions of Fredericksburg. The tornado traveled to the northeast crossing Pedernales Estates Rd. before lifting near Lonesome Trl. Damage was primarily to trees, but a water pump station on Goehmann Ln. lost its roof and one brick wall. Peak winds were estimated at 95 mph.
A NWS storm survey team concluded a tornado touched down near the intersection of Ranch Road 1320 and North Grape Creek. The tornado traveled to the northeast along Ranch Road 1320 eventually crossing Ranch Road 1323 and lifting before Hwy 281. Damage was primarily to numerous trees which were uprooted or suffered damage to large limbs. Two barns were damaged as well. Peak winds were estimated at 85 mph.
Thunderstorms produced heavy rain that caused flash flooding closing Goehmann Ln. near Fredericksburg.
Williamson County Emergency Management assisted in performing a damage survey on a private residence and ranch. Several large oak trees were uprooted and damaged. Minor roof damage was observed on the main ranch house including the chimney which was destroyed. A small garage was severely damaged as the roof was lifted off and thrown approximately 100 yards. A resident on the ranch witnessed the tornado and sheltered in the small garage until the roof was lifted off.
Thunderstorms produced heavy rain of 2.29 inches in four hours. This rain caused flash flooding sending creeks out of their banks and flooding roads south of Marble Falls.
Thunderstorms produced heavy rain that caused flash flooding in the Austin area. There was a high water rescue in the 2900 block of Westlake Dr. Numerous roads were closed around the city including Bee Cave Rd.
A thunderstorm produced wind gusts estimated at 60 mph that blew down signs and blew the siding off buildings.
A thunderstorm produced wind gusts measured at 61 kts. that blew down fences.
Thunderstorms produced heavy rain that caused flash flooding around the county. Numerous roads were closed including Hairy Man Rd. The Bull Run Creek hike and bike trail was flooded. A 55 year old man died when his vehicle was swept away near CR 143 and Hwy 195 north of Georgetown. 38 homes were destroyed and 57 homes sustained major damage. Losses for infrastructure totaled more than 7 million dollars.
Thunderstorms produced heavy rain that caused flash flooding. Teague Rd. was cut off by Crabapple Creek.
A thunderstorm produced nickel to quarter size hail.
A NWS storm survey team concluded a tornado touched down just west of Cedar Creek in Bastrop County. The tornado snapped and uprooted many trees. Twelve homes along the path of the tornado were damaged with barns and a large greenhouse destroyed. Peak winds were estimated at 105 mph.
A thunderstorm produced wind gusts estimated at 60 mph that caused heavy damage to a residential structure.
Thunderstorms produced heavy rain that caused flash flooding in Austin. There were multiple water rescues around the city including one along Shoal Creek at House Park. Little Walnut Creek was out of its banks at Dottie Jordan Park where the swimming pool overflowed and water knocked down fences. The Loyola Ln. bridge over Walnut Creek was closed with water covering it. A 23 year old man died when his vehicle was swept away on Jesse Bohls Dr. near Pflugerville. 20 homes sustained major damage across Travis County for this event, while 14 business saw minor flood impacts.
There were trees reported down in McDade.
Wind damage was reported in the town of McDade with trees down and building damage.
Thunderstorms produced heavy rain with 6.67 inches in three and half hours that caused flash flooding. The Forest Creek Golf Club was flooded with Forest Creek Dr. closed at the clubhouse.
A NWS storm survey team concluded a tornado touched down south of Floresville in Wilson County. A car port awning of a business was ripped off. A few tree limbs were also reported down. Peak winds were estimated at 70 mph.
A NWS storm survey team concluded a tornado touched down just west of Swiss Alp and moved northeast for four miles. Two homes sustained substantial roof damage. Several trees were snapped at their trunks. Multiple barns sustained roof damage and a few small structures were destroyed. Peak winds were estimated at 105 mph.
A NWS storm survey concluded a tornado touched down near Pandora just west of County Road 472. The tornado damaged crops in an open field. The tornado crossed County Road 472 and continued to the east-northeast. Several large tree limbs were snapped and a few trees uprooted. A mobile home had damage to the skirting and a tin roof of a patio cover peeled off. A metal carport was also collapsed. Another home had shingle damage. A small barn was also heavily damaged. Peak winds were estimated at 85 mph.
Thunderstorms produced heavy rain that caused flash flooding closing multiple roads across the county.
Thunderstorms produced heavy rain that caused flash flooding in Bastrop. A 1000 foot long earthen dam holding a small fishing pond in Bastrop State Park ruptured. In addition multiple roads were closed across the county. Damage to infrastructure likely exceeded 2 million dollars.
Thunderstorms produced heavy rain that caused flash flooding closing FM 1116.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Williamson | 2015-05-25 | 55 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Travis | 2015-05-25 | 23 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581912, 581915, 581307, 581916, 581308, 581917, 595100, 581923, 581924, 581925, 581927, 581928, 581930, 581932, 581933, 581301, 581934, 581935, 584090, 584087, 581936, 581938, 581304, 581310, 581306, 581940, 581941, 581942.